Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 101, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 7, 2004, 5:11 PM EDT for City of Chesapeake, Virginia; Camden County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2004, 5:11 PM EDT (21:11 UTC)
- Expired
- Jul 7, 2004, 5:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Camden County, NC, City of Chesapeake, VA
The radar
The Norfolk radar (KAKQ), 90 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KAKQ 072111
SVRAKQ
NCC029-VAC550-072145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
511 PM EDT WED JUL 7 2004
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CAMDEN COUNTY IN NORTHEAST NORTH CAROLINA
CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA
* UNTIL 545 PM EDT
* AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DEEP CREEK TO 7 MILES NORTHWEST OF HORSESHOE...OR
ALONG A LINE EXTENDING FROM DEEP CREEK TO 8 MILES NORTHEAST OF
SUNBURY...AND MOVING NORTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PORTLOCK...SOUTH NORFOLK...WHITEHALL SHORES AND TAR CORNER BY 520
PM EDT
TEXAS...TAYLORS BEACH...SHILOH AND GOOSE CREEK BY 525 PM EDT
RIDDLE AND OLD TRAP BY 530 PM EDT
LAT...LON 3654 7656 3656 7647 3676 7643 3677 7642
3682 7623 3676 7620 3670 7608 3657 7628
3656 7645 3655 7634 3635 7611 3634 7604
3628 7596 3619 7597 3616 7591 3616 7591
3616 7596
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:50 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 7, 3:50 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 350 PM EDT WED JUL 7 2004 .SYNOPSIS...SFC TROF ASSOC WITH SHRTWV MOVES THRU REGION THIS EVNG/OVRNGT. COLD FRNT PUSHES ACRS FA THU INTO THU NGT. WK SFC HI/UA RDG BLDS OVR REGION FOR FRI INTO SUN. ANOTHER FRNT AFFECTS THE AREA MON INTO TUE. && .SHORT TERM...(TONIGHT THRU FRI)...STRNG/SVR TSRAS PUSHING ACRS FA LATE THIS AFTN/EVENG ASSOC WITH SFC TROF COMBINING WITH VRY UNSTABLE AIRMASS. THIS TROF WILL MOVE OFFSHR LATER THIS EVENG...WITH PCPN ENDING AND PRTLY CLDY SKY. COLD FRNT WILL THEN PUSH ACRS FA THU INTO THU EVENG. THIS FRNT RUNNING INTO HOT AND HUMID AIRMASS...CUD AGAIN TRIGGER SCTD TSRAS...ESPLY DURING AFTN/EVENG HRS. FRNT THEN SINKS SE OF CWA BY FRI MORNG...WITH WK SFC HI/UA RDG BLDG IN FOR THE REMAINDER OF FRI. && .LONG TERM...(SAT THRU WED)...UA RDG SHUD MAINTAIN DRY BUT VRY WRM CONDITIONS SAT INTO SUN. ANOTHER FRNT WILL AFFECT THE AREA WITH SLGT CHCS FOR TSRAS POSSIBLE SUN NGT INTO TUE. && .AVIATION...LOCAL MVFR/IFR WITH TSRAS THIS EVENG AND FOG OVRNGT. IMPROVING TO VFR LATER IN THE MORNG THU. && .MARINE...LGT WNDS OVRALL THRU THE PERIOD. NO FLAGS. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. MARINE...NONE. && .PRELIMINARY POINT TEMPS/POPS... SBY 69 89 68 89 / 40 30 30 10 OXB 70 87 69 87 / 40 30 30 10 WAL 70 88 69 89 / 40 30 30 10 FVX 67 92 67 91 / 20 30 10 10 RIC 70 92 69 91 / 20 30 10 10 PTB 71 93 70 91 / 20 30 10 10 AKQ 71 92 70 91 / 20 30 30 10 PHF 73 92 71 91 / 40 30 30 10 ORF 75 92 74 90 / 40 30 30 10 ECG 76 93 74 91 / 40 30 30 10 && 32/19
Hazardous weather outlook, Jul 7, 5:30 AM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT WED JUL 07 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-080900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 530 AM EDT WED JUL 07 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... HEAT INDEX VALUES WILL RANGE BETWEEN 100 AND 105 DEGREES OVER INLAND PORTIONS OF VIRGINIA AND NORTH CAROLINA. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE...PRODUCING GUSTY WINDS AND HAIL. SEE SPSAKQ FOR DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. FORECASTER ID 44 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Local storm report, Jul 7, 4:28 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
428 PM EDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG COMO 36.50N 77.01W
07/07/2004 HERTFORD NC LAW ENFORCEMENT
TREES DOWN ACROSS RTE 258
&&
CYLocal storm report, Jul 7, 4:33 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
433 PM EDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL CHULA 37.39N 77.90W
07/07/2004 0.75 INCH AMELIA VA TRAINED SPOTTER
PENNY SIZE HAIL
&&
CYLocal storm report, Jul 7, 4:40 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
440 PM EDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0433 PM FLOOD HAMPTON 37.05N 76.29W
07/07/2004 CITY OF HAMPTON VA TRAINED SPOTTER
STREET FLOODING IN THE HARRIS CREEK AREA OF CITY. 3.2
INCHES OF RAIN IN PAST 30 MINUTES.
0439 PM FLOOD NEWPORT NEWS 37.08N 76.51W
07/07/2004 CITY OF NEWPORT NE VA TRAINED SPOTTER
3 SOUTH PHF RTE 305 AND RTE 143 LOCAL FLOODING 2 TO 3 FT.
&&
CYLocal storm report, Jul 7, 4:42 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
442 PM EDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL DOWNTOWN NORFOLK 36.85N 76.28W
07/07/2004 0.75 INCH CITY OF NORFOLK VA TRAINED SPOTTER
NORFOLK INDUSTRIAL PARK PENNY SIZE HAIL
&&
CYSpecial weather statement, Jul 7, 4:54 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 454 PM EDT WED JUL 7 2004 VAZ065-066-079-072130- BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA- 454 PM EDT WED JUL 7 2004 ...STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN VIRGINIA PIEDMONT... AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 5 MILES NORTH OF VICTORIA TO 16 MILES SOUTHWEST OF CHASE CITY...OR FROM 5 MILES NORTH OF VICTORIA TO 10 MILES NORTHEAST OF VIRGILINA...MOVING EAST AT 50 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR KENBRIDGE AROUND 500 PM EDT SOUTH HILL AROUND 510 PM EDT BRODNAX AROUND 520 PM EDT LAWRENCEVILLE AROUND 525 PM EDT . WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES UP TO AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MALOIT/SAVAGE
Local storm report, Jul 7, 5:08 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
508 PM EDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG WINTON 36.39N 76.94W
07/07/2004 HERTFORD NC LAW ENFORCEMENT
TREE DOWN ON RIVER RD. BETWEEN WINTON AND COFIELD.
0450 PM TSTM WND DMG N GATES 36.50N 76.77W
07/07/2004 GATES NC EMERGENCY MNGR
TREES DOWN ALONG HWY 13 ALSO ALONG WILSON RD N OF US RTE
13
&&
CYThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:38 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Powhatan | 37 min |
| Jul 7, 12:41 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia | 34 min |
| Jul 7, 1:14 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover, Henrico | 31 min |
| Jul 7, 1:35 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline, Essex, King and Queen | 25 min |
| Jul 7, 2:01 PM EDT | Severe Thunderstorm Warning | AKQ | Prince George | 29 min |
| Jul 7, 2:10 PM EDT | Severe Thunderstorm Warning | AKQ | Essex, Lancaster, Northumberland, Richmond, Westmoreland | 50 min |
| Jul 7, 2:19 PM EDT | Severe Thunderstorm Warning | AKQ | Surry, Sussex | 26 min |
| Jul 7, 2:30 PM EDT | Severe Thunderstorm Warning | AKQ | Prince George | 30 min |
| Jul 7, 2:42 PM EDT | Severe Thunderstorm Warning | AKQ | Surry | 33 min |
| Jul 7, 2:46 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie, Greensville, Southampton, Sussex, City of Emporia | 29 min |
| Jul 7, 2:49 PM EDT | Special Marine Warning | AKQ | 86 min | |
| Jul 7, 3:17 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton, Sussex | 28 min |
| Jul 7, 3:28 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, Surry | 32 min |
| Jul 7, 3:35 PM EDT | Special Marine Warning | AKQ | 85 min | |
| Jul 7, 3:54 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, Surry | 21 min |
| Jul 7, 3:55 PM EDT | Severe Thunderstorm Warning | AKQ | James City, York, City of Hampton, City of Newport News, City of Poquoson, City of Williamsburg | 35 min |
| Jul 7, 4:12 PM EDT | Special Marine Warning | AKQ | 63 min | |
| Jul 7, 4:28 PM EDT | Special Marine Warning | AKQ | 92 min | |
| Jul 7, 4:34 PM EDT | Severe Thunderstorm Warning | AKQ | City of Virginia Beach | 26 min |
| Jul 7, 4:38 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth | 22 min |
| Jul 7, 4:46 PM EDT | Severe Thunderstorm Warning | AKQ | City of Suffolk | 29 min |
| Jul 7, 4:58 PM EDT | Special Marine Warning | AKQ | 62 min | |
| Jul 7, 5:32 PM EDT | Special Marine Warning | AKQ | 58 min | |
| Jul 7, 5:46 PM EDT | Severe Thunderstorm Warning | AKQ | City of Virginia Beach | 29 min |
| Jul 7, 5:55 PM EDT | Special Marine Warning | AKQ | 65 min | |
| Jul 7, 7:45 PM EDT | Special Marine Warning | AKQ | 60 min | |
| Jul 7, 3:43 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 47 min |
| Jul 7, 4:12 PM EDT | Severe Thunderstorm Warning | AKQ | Hertford, Northampton | 33 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.